ADHD

Weight gain after Adderall: Reasons why and what to do about it

February 19, 2024

Written by Chandana (Chandy) Balasubramanian

Medically reviewed by Rita Faycurry, RD

Reading Time: 
reading time
weight gain
Contents
Contents

Key Points

  • There may be more than one reason why you gain weight after Adderall.
  • Reasons include the return of intense hunger, potential underlying conditions, Adderall withdrawal symptoms, and more.
  • Want to quit Adderall but worried about weight gain? Consider consulting a Registered Dietitian to help you manage your weight.

If you quit or plan to stop Adderall, you may be worried about weight gain, and rightly so. The main ingredient in Adderall is an appetite suppressant, and when you come off the drug, you may gain the weight you lost while on the drug, and maybe even more.

Reasons why you may want to quit Adderall

There may be many reasons why you may want to quit Adderall, including:

  • Advice from a healthcare provider before trying to get pregnant
  • Dealing with Adderall shortages
  • Insurance coverage issues
  • Rising costs of ADHD medication
  • To reduce dependency on stimulants like Adderall
  • The risk of developing heart disease or other medical conditions
  • Other reasons not listed above.

If you have been taking Adderall for a while, your body may need an adjustment period without the drug, and you may experience symptoms of Adderall withdrawal, including weight gain.

Here are some reasons why you may be gaining weight after stopping Adderall.

1. Adderall suppresses your appetite

Adderall is a stimulant medication prescribed for people with Attention Deficit Hyperactive Disorder (ADHD). It is a combination of two stimulant drugs, dextroamphetamine and amphetamine.

If you have ADHD, your brain may make lower levels of dopamine, which can lead to impulsivity, difficulty focusing, and an inability to concentrate on certain tasks. Meds like Adderall can help stabilize dopamine levels in your brain, which can help improve symptoms of ADHD.

However, as a side effect, Adderall is also an appetite suppressant. As a result, without hunger signals, people on Adderall may lose weight from not getting enough nutrition. Also, stopping ADHD medication can heighten impulsivity, making it harder to stop food cravings.

When you discontinue Adderall or similar ADHD stimulants, you may gain weight as your hunger returns with a vengeance and your body tackles Adderall withdrawal symptoms.

2. Other meds may affect your weight

Are you on SSRI antidepressants like LexaproZoloft, and Mirtazapine? Or, are you on antipsychotics like Olanzapine, Clozapine, and similar medications? If so, weight gain and food cravings are well-known side effects of these drugs.

If you were on Adderall and SSRIs or Olanzapine but stopped Adderall, you may gain weight from the return of your natural appetite combined with the weight gain effect of the SSRI.

3. You may have underlying metabolic conditions

Have you been on Adderall for a while? If you have been taking stimulant medication since childhood, your body may be used to the effect of the drugs on your weight. The effects of the drug may have heavily influenced your diet and lifestyle.

However, once you stop taking Adderall, you may need to make adjustments to get the right nutrition for you.

Is it insulin resistance?

Along the way, depending on your genes and lifestyle, you may have developed underlying conditions, like insulin resistance—potential reasons for weight gain and increased hunger.

Additionally, Adderall and a few other stimulants can also increase your blood sugar levels, which can lead to insulin spikes and increase your risk of insulin resistance. Insulin resistance can lead to excess body fat, particularly around your belly.

Is it your thyroid?

Another potential issue could be hypothyroidism. Hypothyroidism is when the thyroid gland makes too little thyroid hormone. This condition slows down your metabolism, and some of the symptoms are similar to that of ADHD, including fatigue, memory issues, and brain fog.

In some cases, these symptoms of hypothyroidism may have been confused for ADHD and left untreated. If you would like to check your thyroid, talk to your healthcare provider about the potential to take a thyroid function test.

4. You may need to replenish your micronutrients

When on Adderall, it is not uncommon to skip meals or eat less food because the drug suppresses hunger cues. You may notice signs of nutritional deficiencies once you get off the meds. In these cases, you may need to replenish your micronutrients and improve your gut health.

Micronutrients are essential vitamins and minerals, some of which may affect your health and weight. For example, your weight gain may indicate low Vitamin D levels.

Another reason for weight gain may be low magnesium levels, which may lead to insulin resistance. It’s important to note that early insulin resistance can develop in your body way before your blood tests report prediabetes or diabetes.


What’s the best ADHD diet?

Says Registered Dietitian Rita Faycurry, RD, “In general, a diet rich in whole grains, whole vegetables, and whole fruits is recommended.” Regular, well-portioned meals and getting enough protein can balance insulin levels. Regular exercise and sleep can help boost your dopamine levels naturally, making it easier to resist food cravings. Minimizing added sugars and ultra-processed foods in your diet is also helpful.”

She adds, “Weaning yourself off a stimulant like Adderall can be hard; you do not have to do it alone. If your food cravings are intense or you’re worried about getting the nutrition you need, consider talking to a Registered Dietitian about your concerns.”

Additionally, if you struggle with disordered eating or have a history of eating disorders, it can be tricky to manage weight loss after stopping stimulant ADHD medication.

A Registered Dietitian can provide a personalized diet plan to help get your nutrition on track. Fay can help you find a Registered Dietitian Nutritionist near you, covered by your insurance.


The views expressed by authors and contributors of such content are not endorsed or approved by Fay and are intended for informational purposes only. The content is reviewed by Fay only to confirm educational value and audience interest. You are encouraged to discuss any questions that you may have about your health with a healthcare provider.


Sources

Fay Nutrition has strict sourcing guidelines and relies on peer-reviewed studies, academic research institutions, and medical associations. We avoid using tertiary references.

Does your insurance cover nutrition counseling?
When you see a dietitian through Fay, your insurance is likely to cover the cost. Enter your insurance details to get pricing.
Check my benefits
Anthem svg logo
Blue Cross Blue Shield Logo
United Healthcare logo
Aetna svg logo
Cigna svg logo
Humana logo
Chandana (Chandy) Balasubramanian

Written by Chandana (Chandy) Balasubramanian

Chandana Balasubramanian is an experienced healthcare executive who writes on the intersection of healthcare and technology. She is the President of Global Insight Advisory Network and has a Master’s degree in Biomedical Engineering from the University of Wisconsin-Madison, USA.

Linkedin
Rita Faycurry, RD

Medically Reviewed by Rita Faycurry, RD

Rita Faycurry, RD is a board-certified Registered Dietitian Nutritionist specializing in clinical nutrition for chronic conditions. Her approach to health is centered around the idea that the mind and body are intimately connected and that true healing requires an evidence-based and integrative approach that addresses the root cause of disease. In her books and articles, Rita offers practical tips and insights on how to care for your body, mind, and spirit to achieve optimal health and wellness.

Linkedin